Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 194, NWS Amarillo, TX

August 20, 2012Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 20, 2012, 7:49 PM CDT for Armstrong County, Randall County, Texas. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2012, 7:49 PM CDT (00:49 UTC)
Expired
Aug 20, 2012, 8:45 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 35 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:55 PM CDTTSTM WND GST 605 S Amarillo, TX45TH AND WESTERN. POWER IS STILL OUT.
Aug 20, 8:30 PM CDTTSTM WND GST 701 N Claude, TX
Aug 20, 8:32 PM CDTTSTM WND GST 701 N Claude, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS54 KAMA 210049
SVRAMA
TXC011-381-210145-
/O.NEW.KAMA.SV.W.0194.120821T0049Z-120821T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 845 PM CDT

* AT 746 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
  LOCATED NEAR LAKE TANGLEWOOD...OR ABOUT 8 MILES SOUTHEAST OF
  AMARILLO...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOODNIGHT...
  CLAUDE...
  LAKE TANGLEWOOD...
  WASHBURN...
  PALO DURO CANYON...
  CANYON...
  WAYSIDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3475 10200 3518 10196 3518 10110 3476 10109
TIME...MOT...LOC 0050Z 278DEG 28KT 3510 10172

$$

KJS
2 follow-up statements
656 
WWUS54 KAMA 210117
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
817 PM CDT MON AUG 20 2012

TXC381-210127-
/O.CAN.KAMA.SV.W.0194.000000T0000Z-120821T0145Z/
RANDALL TX-
817 PM CDT MON AUG 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDALL COUNTY IS
CANCELLED...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3477 10162 3517 10160 3518 10110 3476 10109
TIME...MOT...LOC 0117Z 278DEG 28KT 3507 10147

$$

TXC011-210145-
/O.CON.KAMA.SV.W.0194.000000T0000Z-120821T0145Z/
ARMSTRONG TX-
817 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR ARMSTRONG COUNTY...

AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND VERY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM
WAS LOCATED 9 MILES WEST OF CLAUDE...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GOODNIGHT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAUDE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3477 10162 3517 10160 3518 10110 3476 10109
TIME...MOT...LOC 0117Z 278DEG 28KT 3507 10147

$$

KJS
442 
WWUS54 KAMA 210136
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT MON AUG 20 2012

TXC011-210145-
/O.CON.KAMA.SV.W.0194.000000T0000Z-120821T0145Z/
ARMSTRONG TX-
836 PM CDT MON AUG 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR ARMSTRONG COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND VERY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM
WAS LOCATED NEAR CLAUDE...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GOODNIGHT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAUDE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3477 10162 3517 10160 3518 10110 3476 10109
TIME...MOT...LOC 0137Z 278DEG 28KT 3505 10128

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:35 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 20, 6:35 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT MON AUG 20 2012

.UPDATE...
MAIN LINE OF STORMS HAS DEVELOPED AND MOVED EAST MUCH EARLIER THAN
PREVIOUSLY FORECAST. THUS...HAVE ADDED ARMSTRONG...CARSON...AND
DONLEY COUNTIES TO THE WATCH. SEVERE THREAT IS LESS FURTHER NORTH
GIVEN EXTENSIVE CLOUD COVER.

JOHNSON
&&

.AVIATION...
FOR THE 00Z TAFS...THE MAIN LINE OF TSRA SHOULD MOVE EAST OF
THE TAF SITES BY 03Z. THERE IS A CHANCE THAT THERE COULD BE A SECOND
WAVE OF TSRA LATE TONIGHT...BUT UNCERTAINTY ON POTENTIAL OR
COVERAGE SO WILL NOT MENTION IN THE TAFS FOR NOW. STILL CONCERNED FOR
THE POTENTIAL OF LOW STRATUS BETWEEN 09 AND 16Z...AT ALL TAF SITES.
WILL INCLUDE AN MVFR CEILING FOR NOW...BUT WILL HAVE A BETTER IDEA ON
THE AMOUNT OF LOW LEVEL MOISTURE...AND THUS THE POTENTIAL FOR IFR
CEILINGS...AFTER THE STORMS DISSIPATE TONIGHT.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 407 PM CDT MON AUG 20 2012/

UPDATE...
UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH WHICH
IS IN EFFECT FOR THE WESTERN OKLAHOMA AND TEXAS PANHANDLES.

PREV DISCUSSION... /ISSUED 247 PM CDT MON AUG 20 2012/

DISCUSSION...
UPPER LEVEL SHORT WAVE TROUGH OVER COLORADO HAS ALREADY FIRED SOME
CONVECTION OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO. THIS
AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE TO MOVE
SOUTHEAST THROUGH THE PANHANDLES OVERNIGHT. SOME THUNDERSTORMS MAY
DEVELOP AHEAD OF THE MAIN BATCH IN A MOISTURE AXIS THAT RUNS SOUTH
TO NORTH ACROSS THE WESTERN PANHANDLES. IF THESE STORMS CAN DEVELOP
AHEAD OF THE MAIN MCS LATE THIS AFTERNOON...THEY MAY BRING SOME HAIL
AS A SEVERE WEATHER THREAT. OTHERWISE...STRONG WINDS WILL BE THE
MAIN THREAT WITH STORMS OVERNIGHT.

UPPER LEVEL SHORT WAVE WILL SLOWLY DEPART THE CWA ON TUESDAY...BUT
NOT BEFORE IT FIRES A FEW MORE SHOWERS AND THUNDERSTORMS...MAINLY
ACROSS THE SOUTHEAST. ALL OF THE RAIN IS EXPECTED TO EXIT THE CWA
BY TUESDAY NIGHT. TEMPERATURES FOR TUESDAY WILL BE TRICKY WITH THE
CLOUD COVER AND RAIN AROUND THE AREA. BELIEVE THAT THE NORTHWEST
CWA WILL BE THE WARMEST WITH THE SOUTHEAST THE COOLEST.

THE PANHANDLES WILL REMAIN DRY DURING THE DAY WEDNESDAY. BUT BY
WEDNESDAY NIGHT WE WILL START FEELING THE AFFECTS OF AN UPPER LEVEL
LOW MOVING THROUGH SOUTHERN CALIFORNIA. THE RIDGE WILL FLATTEN OUT
TO ALLOW THIS UPPER LEVEL LOW TO SLOWLY MOVE THROUGH THE SOUTHERN
GREAT BASIN...SOUTHERN ROCKIES...AND EVENTUALLY OUT INTO THE CENTRAL
PLAINS BY SATURDAY. AS THIS UPPER LOW APPROACHES THE PANHANDLES
WEDNESDAY THROUGH FRIDAY...IT WILL HELP TO GIVE US A DAILY CHANCE
OF SHOWERS AND THUNDERSTORMS AS THE SUBTROPICAL MOISTURE IS TILTED
OVER OUR DIRECTION AHEAD OF THE LOW.

THE PANHANDLES WILL DRY OUT NEXT WEEKEND AS THIS UPPER LOW MOVES
AWAY FROM THE AREA.

FIRE WEATHER...
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED
THROUGH MID WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20
PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Aug 20, 6:24 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT MON AUG 20 2012

OKZ001>003-TXZ001>020-211100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
624 PM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE WESTERN
OKLAHOMA PANHANDLE AND WESTERN AND SOUTH CENTRAL TEXAS PANHANDLE.
THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT.
SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. IN ADDITION...THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH
MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW
STORMS THAT DEVELOP MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50
MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THROUGH TONIGHT.

JOHNSON

In the hours before

Local storm report, Aug 20, 7:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     AMARILLO                35.20N 101.82W
08/20/2012  M63 MPH          POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200619

SFJ
Local storm report, Aug 20, 7:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
743 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     2 S AMARILLO            35.17N 101.82W
08/20/2012  M77 MPH          RANDALL            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200620

SFJ
Local storm report, Aug 20, 7:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     2 S AMARILLO            35.17N 101.82W
08/20/2012  M66 MPH          RANDALL            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200621

SFJ
Local storm report, Aug 20, 7:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
08/20/2012  M74 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1200622

ABM
Local storm report, Aug 20, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
746 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 S AMARILLO            35.16N 101.82W
08/20/2012  M78 MPH          RANDALL            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200623

SFJ
Local storm report, Aug 20, 7:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     LAKE TANGLEWOOD         35.06N 101.78W
08/20/2012  M61 MPH          RANDALL            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1200624

SFJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:17 PM CDTAreal Flood AdvisoryAMARandall6 hr
Aug 20, 7:25 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall50 min
Aug 20, 7:32 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter58 min
Aug 20, 7:48 PM CDTFlash Flood WarningAMARandall118 min
Aug 20, 7:55 PM CDTFlash Flood WarningAMAPotter113 min
Aug 20, 8:02 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Hutchinson4 hr
Aug 20, 8:31 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray43 min
Aug 20, 8:51 PM CDTAreal Flood AdvisoryAMADonley4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.